West Virginia, 2010Flash Flooding and Hail in West Virginia, May 16 to 18, 2010
May 16 to 18, 2010 · NWS RLX · 10 events in 8 counties and zones
Multiple rounds of convection affected West Virginia from late Sunday afternoon on the 16th into Tuesday afternoon the 18th. Initially, an easterly flow into the southern and central mountainous counties, helped trigger showers and thunderstorms late Sunday afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.6 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple rounds of convection affected West Virginia from late Sunday afternoon on the 16th into Tuesday afternoon the 18th.
Initially, an easterly flow into the southern and central mountainous counties, helped trigger showers and thunderstorms late Sunday afternoon. Rains of 2 to 3 inches fell around Beavers and Glen Morgan in Raleigh County, plus near Meadow Bridge in Fayette County, causing minor flash flooding.
On Monday the 17th, a strong mid level low was over Indiana with its surface reflection in Ohio. The associated front moved into West Virginia during the afternoon. Short lines of thunderstorms formed parallel to their movement. Local downpours caused flash flooding when these short lines trained over the same creek basins. Some large hail occurred in Wyoming County.
On Tuesday, as the mid level low crept closer, scattered thunderstorms did form during the afternoon. Some minor flooding occurred during this final round of convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 16, 1:45 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, May 16, 1:45 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EDT SUN MAY 16 2010
.SYNOPSIS...
LOW PRESSURE DEEPENS AND MOVES NORTHEAST THROUGH MID-WEEK. HIGH
PRESSURE BUILDS IN WEDNESDAY NIGHT INTO THURSDAY. ANOTHER LOW
PRESSURE SYSTEM WILL IMPACT THE AREA NEXT WEEKEND.
&&
.NEAR TERM /THROUGH MONDAY/...
LATEST WV IMAGERY SHOWS A DECENT SHORTWAVE WAS MOVING NORTHEAST
TOWARD THE REGION. IN RESPONSE TO THIS FEATURE...A LARGE AREA OF
SHOWERS AND THUNDERSTORMS IS MOVING ACROSS EASTERN KENTUCKY.
IN ADDITION...LATEST MODELS INDICATE LOW PRESSURE...ASSOCIATED WITH
THIS FEATURE...WILL DEEPEN AND MOVE NORTHEAST TOWARD THE REGION
THROUGH FRIDAY. THESE SAME MODELS...AS WELL AS THE HPC 6-HR QPF
FORECASTS...ALL SHOW MEASURABLE PRECIPITATION WILL OVERSPREAD THE
REGION. HAVE BUMPED UP POPS ACROSS MUCH OF THE AREA TONIGHT...WITH
THE HIGH POPS CONTINUING ON FRIDAY. BUT HAVE SHAVED THUNDERSTORM
CHANCES ACROSS THE NORTH AS NONE OF THE MODELS SHOW ANY
INSTABILITY OVER THAT AREA.
FEEL MUCH OF CWA COULD SEE SUBSTANTIAL RAINFALL THRU THIS PERIOD.
HOWEVER...PLAN TO LEAVE FFA AS IS FOR NOW. FLASH FLOOD GUIDANCE
NORTH OF WATCH AREA IS HIGHER...AND FEEL SUBSTANTIAL WATER
PROBLEMS SHOULD BE LIMITED TO WATCH AREA.
USED A BLEND OF MET/MAV AND LOCAL MOS NUMBERS FOR LOWS TONIGHT AND
HIGHS ON MONDAY.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
THE NAM SHOWS CONSISTENCY FROM YESTERDAYS RUNS WITH THE
TIMING OF THE LOW LEVEL CIRCULATION ASSOCIATED WITH A MID LEVEL LOW
PRESSURE REACHING THE OH VALLEY BY TUE 00Z. THE GFS/SREF HAVE SLOWED
DOWN THEIR SOLUTIONS MERGING WITH THE NAM WITH THIS FEATURE AND
PROVIDING BETTER CONFIDENCE TO THE FORECAST. THE UKMET/GEM LOOK
LESS AMPLIFIED SHOWING AN OPEN WAVE IN THE MID LEVELS.
PREFERRED A BLEND OF NAM/GFS/SREF SOLUTIONS ON THEIR MID LEVEL
SYSTEM TRACK AND QPF FIELD. THIS SCENARIO BRING DEEP SOUTHWEST FLOW
MONDAY NIGHT CONTINUING WITH MOISTURE INFLUX UP TO H700 THRU 06Z
TUE. LOW PRESSURE SYSTEM BECOMES QUASI STATIONARY JUST NORTHWEST OF
THE CWA ON TUE...WITH A COLD FRONT SWEEPING THE AREA WITH MAINLY
RAIN SHOWERS...COOLER AIR BEHIND...AND POOR INSTABILITY IF ANY ON
TUE. THEREFORE...ADJUSTED CATEGORICAL POPS MON NIGHT...FOCUSING IN A
CONSENSUS MAX OF PCPN BY THE NAM/GFS ALONG AND WEST OF THE OH VALLEY
MON NIGHT AND TUESDAY. A SECOND MAX OF PCPN IS SUGGESTED BY THE
NAM...ALSO NOTICED ON THE SREF AND ECMWF RIDING ALONG THE EASTERN
MOUNTAINS ON TUESDAY. KEPT THUNDER OUT OF THE FORECAST THRU THE
PERIOD PER POOR INSTABILITY...HEATING...SHEAR EXPECTED.
WITH THESE EXPECTED CONDITIONS...PERIODS OF LIGHT TO MODERATE PCPN
COULD CONTINUE THRU MON NIGHT...TO PRODUCE ADDITIONAL WATER PROBLEMS
DEPENDING ON RAINFALL AMOUNTS AND LOCATION FROM MONDAY. LOW LYING
AND POOR DRAINAGE AREAS...AS WELL AS SMALL CREEKS WOULD BE THE MAJOR
CONCERNS.
LOW MID LEVEL SYSTEM FINALLY MOVES SLOWLY EAST TUE NIGHT AND
WEDNESDAY...DIMINISHING ITS INFLUENCE ON THE LOCAL WEATHER. HAVE
DECREASED POPS/WX FROM WEST TO EAST TUE NGT AND WED.
MINOR CHANGES MADE TO PREVIOUS TEMP FORECAST. INCREASED LOWS MON
NIGHT...GENERALLY IN THE MID TO UPPER 50S WEST...RANGING TO THE
LOWER 50S EASTERN MOUNTAINS AS THE SLOW MOVING LOW COULD KEEP
SOUTHWEST FLOW GOING THRU THE NIGHT...KEEPING ABUNDANT CLOUDS AND
MOISTURE. A SLIGHT COOLER TREND STILL EXPECTED AS A FRESHER AIR MASS
SLOWLY MOVES IN TUE WHILE THE LOW PRESSURE MOVES EAST THRU WED.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
UNSETTLED WEATHER CONTINUES IN THE EXTENDED AS ANOTHER LOW PRESSURE
SYSTEM MOVES NORTHEAST OUT OF THE CENTRAL PLAINS INTO THE REGION.
THIS WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR MOST OF THE FORECAST AREA BEGINNING THURSDAY
NIGHT/EARLY FRIDAY THROUGH AT LEAST SUNDAY. BEST CHANCE FOR THUNDER
LOOKS TO BE FRIDAY...AS MODELS INDICATING NEGATIVELY TILTED TROUGH
MOVING THROUGH THE REGION...AND THUS...SEVERE WEATHER MAY BE
POSSIBLE. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT
TIMES...ESPECIALLY FRIDAY AND SATURDAY AS SW FLOW WILL PROVIDE A
GOOD MOISTURE FEED FROM THE GULF...WITH MODELS INDICATING PW VALUES
OF 1.4 TO 1.6 INCHES POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED
TO BE MONITORED FOR THE POTENTIAL OF FUTURE WATER ISSUES. LOW
PRESSURE WILL CONTINUE TO LINGER OVER THE REGION UNTIL LATE IN THE
PERIOD...BEFORE FINALLY MOVING OFF TO THE EAST.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
FLIGHT CONDITIONS...WHICH ARE CURRENTLY VFR/MVFR IN MOST
LOCATIONS...WILL DETERIORATE FROM THE SOUTHEAST DURING THE
AFTERNOON/EVENING HOURS...AS AN AREA OF SHOWERS AND THUNDERSTORMS
MOVES IN.
THE CHANCE OF THUNDERSTORMS SHOULD GENERALLY BE LIMITED TO THE
SOUTHERN MOUNTAINS AND SOUTHERN LOWLAND COUNTIES AFTER 03Z.
EXPECT MOST LOWLAND LOCATIONS WILL BE IFR BY 06 UTC. IFR/LIFR
CONDITIONS ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS AROUND THAT
SAME TIME.
SHOWERS ARE THEN EXPECTED TO CONTINUE INTO FRIDAY...WITH SOME
THUNDERSTORM CHANCES CONTINUING ACROSS THE SOUTH. THIS SHOULD
RESULT IN CONTINUED IFR CONDITIONS IN MANY LOCATIONS...AND SOME
LIFR CONDITIONS IN THE MOUNTAINS.
AFTER 18Z MONDAY...
IFR CONDITIONS POSSIBLE MONDAY INTO TUESDAY IN SHOWERS AND
THUNDERSTORMS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR WVZ024>026-
033>036.
OH...NONE.
KY...NONE.
VA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR VAZ003-004.
&&
SYNOPSIS...JSH/ARJ/SL
NEAR TERM...JSH
SHORT TERM...ARJ
LONG TERM...SL
AVIATION...JSHHazardous weather outlook, May 16, 3:54 AM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT SUN MAY 16 2010
KYZ101>103-105-OHZ085>087-WVZ005>011-013>020-027>032-037>040-046-047-
170900-
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
454 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
AN AREA OF LOW PRESSURE COULD BRING AN AREA OF MODERATE TO HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY. A FLOOD WATCH MAY BE NEEDED
SHOULD CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS
ADVISED TO MONITOR THE FORECAST OVER THE NEXT COUPLE OF DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
AN AREA OF LOW PRESSURE COULD BRING AN AREA OF MODERATE TO HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY. A FLOOD WATCH MAY BE NEEDED
SHOULD CONFIDENCE INCREASE IN A FLOOD THREAT. THE PUBLIC IS
ADVISED TO MONITOR THE FORECAST OVER THE NEXT COUPLE OF DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ003-004-WVZ024>026-033>036-170900-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
454 AM EDT SUN MAY 16 2010
...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
MONDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ066-067-075-076-083-084-170900-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
454 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 16, 1:19 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT SUN MAY 16 2010
VAZ003-004-161845-
BUCHANAN VA-DICKENSON VA-
219 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND WESTERN BUCHANAN
COUNTIES...
AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLINTWOOD...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR MCCLURE AROUND 230 PM...CLINCHCO AROUND 235
PM AND HAYSI AROUND 245 PM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
09
Special weather statement, May 16, 3:28 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT SUN MAY 16 2010
WVZ035-162130-
RALEIGH WV-
428 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RALEIGH COUNTY...
AT 422 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
PINEVILLE...MOVING EAST AT 5 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR SOPHIA AROUND 455 PM...JOSEPHINE AROUND 500
PM...COAL CITY AROUND 510 PM...COAL CITY AROUND 515 PM AND SHADY
SPRING AROUND 530 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
...I-64 NEAR BECKLEY BETWEEN MILE MARKERS 120 AND 131...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 32 AND 39.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
08
Special weather statement, May 16, 3:34 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
434 PM EDT SUN MAY 16 2010
WVZ034-162100-
WYOMING WV-
434 PM EDT SUN MAY 16 2010
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WYOMING COUNTY...
AT 426 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PINEVILLE...
MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR TWIN FALLS STATE PARK AROUND 455 PM AND MABEN
AROUND 500 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
08
Flash Flood, Raleigh
- When
- May 16, 4:23 PM EST to 7:00 PM EST
- Where
- Raleigh County, (Bkw)raleigh Co Arpt to 0.3 mi ENE of Crow
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Mariner
- Coordinates
- 37.780, -81.120
Roads in the Beaver and Glen Morgan vicinity were flooded by small streams. Raleigh County dispatchers said 2 vehicles became stranded in the water in the Beaver area. Basement flooding occurred, but no major damage was evident. The airport reported just over 2 inches of rain.
Flash Flood, Fayette
- When
- May 16, 6:20 PM EST to 8:00 PM EST
- Where
- Fayette County, Bellwood to 1 mi N of Beelick Knob
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.920, -80.830
Rain estimates of 2 to 3 inches of rain were indicated around Meadow Bridge. Laurel Branch and Lively Branch flooded roads. Evacuations were done as a precaution. Sewell Creek also flooded around Bellwood.
Hail, Wyoming
- When
- May 17, 2:35 PM EST
- Where
- Wyoming County, Brenton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.600, -81.630
Hail, Wyoming
- When
- May 17, 2:37 PM EST
- Where
- Wyoming County, Brenton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.600, -81.630
Flash Flood, Kanawha
- When
- May 17, 4:32 PM EST to 6:30 PM EST
- Where
- Kanawha County, Sissonville to 1.29 mi ENE of Charleston
- Cause
- Heavy Rain
- Property damage
- $1.2 million
- Reported by
- NWS Storm Survey
- Coordinates
- 38.530, -81.630
This area had received heavy rain 5 days earlier on the 12th. Another round of showers fell on the 14th. The ground was wetter than normal. Rain estimates of 2 to 3 inches fell in an hour.
The most impact was along small tributaries to Rocky Fork, including Fishers Branch. An unnamed tributary creek along Route 501 flooded backyards and around homes east of Cross Lanes. Near the junction of Route 501 and 622, 2 homes were severely flooded on a private road called Valley Hill Drive. A private culvert could not handle the water. The water could only flow around the culvert on one side. The high water knocked down fences, went over the road and straight through 2 rental homes. Water was several feet deep in those 2 homes.
Rocky Branch flooded sections of Route 622. The headwaters of Martins Branch flooded a few homes, outbuildings and garages. Numerous streams between Pocatalico and Sissonville flooded, including Legg Fork. The Pocatalico Community Church had several feet of water in its basement. Even Flinn Elementary School got a few inches of water inside the building. The school is not near a stream. The principal said, normally it's not even a possibility that we'll get flooded. We weren't prepared for all of this water. The downpour over the wet soils caused runoff to flow down an urbanized hillside. A drain outside the school was clogged, allowing the water to come inside.
Flash Flood, Lincoln
- When
- May 17, 5:00 PM EST to 6:30 PM EST
- Where
- Lincoln County, Woodville to 5 mi SW of Mc Corkle
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 38.170, -81.880
Streams, such as Peters Cave Fork, Ely Fork, and the headwaters of Straight Fork, flooded roads, yards, and fields. A few small private bridges were damaged. One resident along Ely Fork said he had enough time to get the kids out of the house, move the truck and that was it.
Flash Flood, Boone
- When
- May 17, 5:30 PM EST to 6:30 PM EST
- Where
- Boone County, 1.38 mi NNW of Dartmont to 2.24 mi WSW of Ashford
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.219, -81.729
Small streams such as White Oak flooded roads.
Flash Flood, Logan
- When
- May 17, 6:30 PM EST to 7:30 PM EST
- Where
- Logan County, 1.39 mi N of Ethel to 1.43 mi S of Logan
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.890, -81.898
Another estimated southwest to northeast band of 2 to 3 inches of rain hit just east of the city of Logan. Small streams flooded roads in the vicinity of McConnell and Lyburn.
Flash Flood, Logan
- When
- May 18, 2:30 AM EST to 3:30 AM EST
- Where
- Logan County, Mc Connell to 0.39 mi N of Kistler
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.820, -81.970
Small streams flooded yards and roads, including Route 10.
Flash Flood, Wood
- When
- May 18, 4:20 PM EST to 5:20 PM EST
- Where
- Wood County, 0.62 mi SSW of Williamstown to 0.76 mi WNW of Vienna
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 39.392, -81.454
Small streams, such as Little Pond Run, caused street flooding. No dwellings were damaged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
- Lightning Strike in Kentucky, May 16, 2010$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229295, 229346, 229373, 229372, 229357, 229367, 229366, 229365, 229371, 229375.